Thursday, May 16, 2013

5/13/2013 - 5/16/2013 - Update and Steroids

So, the past couple days has been filled with much excitement, regarding the fundraiser for Melissa's wish and my little guy at school.

First, the trip!  We have been very lucky so far, getting some amazing donations for Melissa's wish.  So, Linda (if you are reading this)....a storm is coming lady!  haha....the last week of June will be exciting!

My little guy got in trouble again, not nearly as serious, but did dawn a letter home.  The Parent-Principle conference went well, though, and he rebounded with his best day yet!  See, I knew he had it in him!  Now I can get back to that positive reinforcement he loves so much!

Today, I wanted to share an excerpt from some reading I have been doing.  This is a general run down of the steroids you hear me complaining about routinely.  It explains a TON and is the root of most of the things that are dragging Melissa down right now.  I have to constantly remind myself, "It's the medications".  She exhibits every symptom and side effect...every one pretty severe too.

 "As any primary caregiver knows by this point, Decadron (or its generic, dexamethasone) is a steroid that works well to prevent or control brain edema (swelling). When the dosage is sufficiently high, Decadron has the ability to mask symptoms, "sharpen the edges" of a patient, alleviate headaches, and possibly raise quality of life or function. Through their experience along the disease course, caregivers may have seen Decadron "rescue" a loved one from severe headaches or a new onslaught of tumor symptoms. But they have also learned that Decadron's benefits sometimes carry a price, including, among other things:


               Increased appetite and the potential for weight gain

               Personality changes (ranging from moodiness to psychosis)

               Muscle loss (particularly in the thighs, which bear the patient's
               weight when rising, sitting, and walking)

               Bloated appearance (distended abdomen, cushingoid swelling of
               the face, and sometimes a hump in the neck)

               Pooling of fluid in the extremities

               Potential for steroid-induced diabetes

The steroid motto all the way along, then, has tended to be "The least we can get by with, the better." This is because higher doses and long-term use multiply the effects the patient and caregiver must address. There has always been a tradeoff, or a delicate balancing act. By the time the patient enters hospice care, he or she has typically been on a number of steroid doses...up...down...all over the map, as needed. The medicine cabinet of a brain tumor patient is likely to contain vials of unused Decadron tablets of several different strengths, thanks to increases, weans, and adjustments that may have occurred over time. Up until this point, the fear of long-term effects has probably driven the goal of taking as little steroid as possible while still maintaining the status quo."

No comments:

Post a Comment